Alert archive / Illinois / Flash Flood Warnings in 2006

Flash Flood Warning 5, NWS Quad Cities, IA

September 11, 2006McDonough County, Illinois

NWS Quad Cities, IA issued this flash flood warning at Sep 11, 2006, 6:17 PM CDT for McDonough County, Illinois. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 11, 2006, 6:17 PM CDT (23:17 UTC)
Expired
Sep 12, 2006, 12:15 AM CDT
In force
6 hr
Issued by
NWS Quad Cities, IA
Area
Counties, with a storm outline in the text

County McDonough County, IL

The radar

The Lincoln radar (KILX), 117 km from the middle of the area, began a volume at 23:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 11.3 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2006-09-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2006-09-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 203 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
523 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
203 m²/s²
0-3 km storm-relative helicity
238 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KDVN 112321
FFWDVN
ILC109-120515-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
617 PM CDT MON SEP 11 2006

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  MCDONOUGH COUNTY IN WEST CENTRAL ILLINOIS...
  THIS INCLUDES THE CITY OF MACOMB

* UNTIL 1215 AM CDT

* AT 612 PM CDT...TRAINED WEATHER SPOTTERS REPORTED FLASH FLOODING 
  FROM THUNDERSTORMS OVER SOUTHEAST PORTIONS OF MCDONOUGH COUNTY... 
  IN THE TOWN OF ADAIR. ADDITIONAL THUNDERSTORMS WERE MOVING INTO 
  CENTRAL AND EASTERN MCDONOUGH COUNTY AS WELL.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ADAIR... 
  INDUSTRY...MACOMB AND BUSHNELL

FLASH FLOODING MEANS WATER WILL RISE RAPIDLY TO LEVELS CAUSING A
THREAT TO LIFE AND PROPERTY. TAKE IMMEDIATE PRECAUTIONS.

FLOODING OF SMALL STREAMS AND CREEKS...HIGHWAYS AND STREETS...
UNDERPASSES AND LOW LYING URBAN AND RURAL AREAS IS LIKELY.

LAT...LON 4063 9091 4063 9060 4062 9059 4062 9045
      4039 9045 4038 9047 4028 9047 4028 9091

$$

JAZ
1 follow-up statement
000 
WGUS73 KDVN 120149
FFSDVN

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
848 PM CDT MON SEP 11 2006

ILC109-120158-
MCDONOUGH IL-
848 PM CDT MON SEP 11 2006

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR MCDONOUGH COUNTY...

THE FLOOD WATERS HAVE SUBSIDED IN THOSE LOCATIONS WHICH EXPERIENCED 
EARLIER FLOODING. THUS THE FLASH FLOOD WARNING HAS BEEN CANCELLED.

LAT...LON 4063 9091 4063 9060 4062 9059 4062 9045
      4039 9045 4038 9047 4028 9047 4028 9091

$$

JAZ

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this flash flood warning went out at Sep 11, 3:10 PM CDT, 3 hours 7 minutes earlier.

Area forecast discussion, Sep 11, 3:10 PM CDT, 3 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
310 PM CDT MON SEP 11 2006

.SYNOPSIS...
SURFACE LOW AT 19Z WAS OVER NORTHEAST MISSOURI WITH INVERTED TROUGH
EXTENDING NORTHEAST THROUGH EASTERN IA. A WARM FRONT ARCED NORTHEAST
THEN EAST FROM THE LOW THROUGH FAR SE IA INTO CENTRAL IL. AT UPPER
LEVELS...POSITIVE TILT TROUGH AXIS EXTENDED FROM ONTARTIO TO CENTRAL
PLAINS. MAIN LOW WAS OVER ND/MN BORDER WITH SEVERAL EMBEDDED
SHORTWAVES IN CYCLONIC FLOW. ONE STRONG SHORTWAVE WAS LIFTING NE OUT
OF CWA TOWARD LAKE MI...WHILE ANOTHER WAS MOVING THROUGH KS AND A
MORE VIGOROUS PIECE OF ENERGY WAS DROPING SOUTH ALONG SD/WY BORDER.
AT H8...LOW WAS OVER EAST CENTRAL IA WITH DRY PUNCH BEHIND GREAT
LAKES SHORTWAVE CREATING CLEARING OF IFR CLOUDS AND DESTABILIZATION
HELPING TO FEED DEVELOPING THUNDERSTORMS OVER SE IA INTO W CENTRAL
IL. UPPER LOW PRESSURE TO DOMINATE THROUGH MID WEEK...FOLLOWED BY
RIDGING LATE WEEK AND YET ANOTHER STRONG UPPER LOW TO IMPACT AREA
OVER WEEKEND.

&&

.SHORT TERM...TONIGHT THROUGH MONDAY...
IMMEDIATE CONCERN IS STRONG TO SEVERE THUNDERSTORMS POPPING UP AHEAD
OF SURFACE LOW IN NE MO...SE IA...AND W CENTRAL IL WHERE SUNSHINE
BROKE OUT THIS AFTERNOON. THIS THREAT WILL END BY EVENING WTIH
NIGHTTIME STABILIZATION. BROAD DEEP CYCLONIC FLOW TO LINGER
OVERNIGHT WITH CIGS AND VISBILITIES GOING TO IFR AND AREAS OF LIFR
DUE TO ABUNDANT MOISTURE LINGERING. THREAT OF HEAVY RAINFALL ALONG
HIGHWAY 20 CORRIDOR HAS ENDED AS MAIN DEFORMATION ZONE PRECIPITATION
AXIS AT H8 HAS SHIFTED INTO WI. WRF/NAM HAD BEST HANDLE ON SHORT
TERM TRENDS AND GENERALLY USED THROUGH MON. SHORTWAVE OVER HIGH
PLAINS IS PROGGED TO PHASE WITH LOW OVER ND/MN AS IT DROPS S-SE
ACROSS EASTERN IA ON TUESDAY. QG FORCING WILL HAVE PLENTY OF
LINGERING LOW LEVEL MOISTURE TO PRODUCE SCATTERED SHOWERS AND
CONTINUED CHANCE POPS. LINGERING CLOUDS AND MOISTURE WILL LIMIT
DIURNAL SWING WITH LOWS IN 50S AND 60S AND HIGHS TUE MAINLY IN
60S...CLOSE TO MAV GUIDANCE.

..SHEETS..

.LONG TERM...TUESDAY NIGHT THROUGH NEXT MONDAY...
LINGERING SHRA OR SPRINKLES GOING TUESDAY NIGHT AS UPPER LOW MOVES
ACROSS THE AREA. THERE IS STILL SOME DISAGREEMENT ON WHETHER OR NOT
ANY SPRINKLES/SHRA WILL OCCUR ON MONDAY. LOW LEVEL LAPSE RATES
BECOME QUITE STEEP SO IT IS IN THE REALM OF POSSIBILITY. FOR NOW
WILL CONTINUE WITH A DRY FCST. FOG A POSSIBILITY WED NIGHT/THURSDAY
MORNING AS CALM WINDS AND COOLER TEMPS INTERACT WITH THE DAMP
GROUND. WILL LEAVE MENTION OF FOG OUT FOR NOW BUT LATER SHIFTS WILL
NEED TO RE-EVALUATE POTENTIAL FOR FOG WED NIGHT.

DRY WX FOR THURSDAY/FRIDAY AS UPPER RIDGE EXITS THE AREA ALLOWING
RETURN SOUTHERLY FLOW TO DEVELOP. SHOULD SEE TEMPS CLIMB TO AROUND
OR SLIGHTLY ABOVE NORMAL COME FRIDAY. RESPECTABLE WAA/MOISTURE
TRANSPORT DEVELOPS FRIDAY NIGHT WITH THE STRONGEST WEST OF THE CWFA.
STILL THIS MAY BE ENOUGH TO GENERATE SOME WAA SHRA ACROSS THE
SOUTHWEST THIRD OF THE CWFA. STRENGTH OF THE WAA ON SATURDAY SHOULD
POP SOME DIURNAL CONVECTION SO WILL CONTINUE WITH THE SILENT 20 POPS.

A FAIRLY IMPRESSIVE SYSTEM TO AFFECT THE AREA NEXT WEEKEND. TIMING
DIFFERENCES EXIST IN ALL MODELS BUT THE NEXT STRONG COLD FRONT
SHOULD SWEEP THROUGH THE AREA IN THE SUN NIGHT/MONDAY TIME PERIOD
AND HAVE THEREFORE GONE WITH SCHC OR CHC POPS.  ...08...

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&

SHEEETS/08
Hazardous weather outlook, Sep 11, 12:46 PM CDT, 5 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1246 PM CDT MON SEP 11 2006

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-121800-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
1246 PM CDT MON SEP 11 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON
SOUTH OF INTERSTATE 80 IN ILLINOIS...EAST OF A LINE FROM WAPELLO
TO FARMINGTON IN SOUTHEAST IOWA...AND OVER CLARK COUNTY IN NORTHEAST
MISSOURI.

THUNDERSTORMS ARE EXPECTED TO DEVELOP BY MID AFTERNOON IN A WARM
AND MOIST AIRMASS AHEAD OF A LOW PRESSURE SYSTEM IN SOUTH CENTRAL
IOWA. A FEW OF THESE STORMS MAY BECOME SEVERE...WITH THE MAIN
THREATS BEING HAIL UP TO NICKEL SIZE AND DAMAGING WIND GUSTS IN
THE SLIGHT RISK AREA. AN ISOLATED TORNADO IS POSSIBLE...
MAINLY WHERE STORMS MAY INTERACT WITH A SURFACE WARM FRONT SOUTH
OF INTERSTATE 80 IN ILLINOIS.

THERE IS A LOW RISK FOR FLASH FLOODING ALONG THE HIGHWAY 20
CORRIDOR IN EASTERN IOWA AS ADDITIONAL SHOWERS FALL OVER NEARLY
SATURATED SOILS. A FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 4 PM
FOR BUCHANAN...DELAWARE AND DUBUQUE COUNTIES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF THUNDERSTORMS AGAIN NEXT SATURDAY NIGHT AND
SUNDAY. IT IS TOO EARLY TO DETERMINE IF SEVERE THUNDERSTORMS ARE
POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION MAY BE NEEDED BY MID AFTERNOON OVER WEST
CENTRAL ILLINOIS AND FAR NORTHEAST MISSOURI.

SHEETS

In the hours before

Local storm report, Sep 11, 3:52 PM CDT, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
352 PM CDT MON SEP 11 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0338 PM     HAIL             LA HARPE                40.58N 90.97W
09/11/2006  M0.75 INCH       HANCOCK            IL   LAW ENFORCEMENT

            PENNY SIZE HAIL REPORTED BY SHERIFF.

&&

JH2
Local storm report, Sep 11, 4:45 PM CDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
445 PM CDT MON SEP 11 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     HAIL             4 NW BUSHNELL           40.59N 90.56W
09/11/2006  M0.50 INCH       MCDONOUGH          IL   TRAINED SPOTTER

            ONE-HALF INCH HAIL REPORTED BY SPOTTER.

&&

JH2
Local storm report, Sep 11, 5:04 PM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
504 PM CDT MON SEP 11 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     HAIL             3 N BUSHNELL            40.59N 90.50W
09/11/2006  M0.75 INCH       MCDONOUGH          IL   TRAINED SPOTTER

            PENNY SIZE HAIL REPORTED BY TRAINED SPOTTER.

&&

JH2

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 11, 3:02 PM CDTSevere Thunderstorm WarningDVNHancock42 min
Sep 11, 4:24 PM CDTSevere Thunderstorm WarningDVNMcDonough36 min

Nearby

Flash Flood Warnings in Illinois, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.